ARKANSAS, USA — On March 20, the Drug Enforcement Administration (DEA) put out a public safety warning about the threat of mixing xylazine and fentanyl. Also known as "tranq", the DEA says drug traffickers use it to intensify the opioid high for longer periods of time.
The mixture comes with severe dangers.
"It increases respiratory depression and can actually cause a very severe skin infection and sometimes results in the amputation of arms and legs," said DEA Asst. Special Agent Jarod Harper.
The DEA says its seized xylazine and fentanyl mixtures in 48 states, including Arkansas and Oklahoma.
"In the last couple of years, we've seen xylazine appear through different lab testing while submitting fentanyl, heroin and other illicit drugs to the crime lab and even the DEA lab. We're seeing this xylazine used as a cutting agent or an adulterant actually to some of these other drugs," Harper explained.
The biggest concern is it prolongs the opioid high and it's much cheaper to buy. The Center for Disease Control (CDC) reports 107,735 Americans died between August 2021 and August 2022 from drug poisoning, with 66% of those deaths involving opioids like fentanyl.
"The concern is that every major city has it so just like fentanyl, it's just a matter of time. Of course, it's something we put our money, heart, soul and time into - combatting that with Narcan. But the fact that there's something now that these same opioid addicts are taking that is a non-opioid drug, you can't combat it with Narcan," said Jordan Ellington with the Matt Adams Foundation.
Because xylazine is not an opioid, Naloxone does not reverse its effects.
"So that's going to be a whole other multi-billion dollar undertaking to be able to fight that. There's no testing for it yet that's not $100,000 so it's just going to be a whole infrastructure that needs to be built just for that alone," Ellington said.
However, experts still suggest using Narcan if someone is suffering from drug poisoning.
"We're finding xylazine also along with fentanyl and heroin, so it will still reverse the effects of fentanyl and heroin which could essentially save lives," Harper suggested.
In our area, the DEA says it’s still seeing drug overdoses at an alarming rate. In the meantime, if you witness someone overdosing on drugs, call 911 and administer Narcan, if you have it and you'll be protected by the Good Samaritan Law.
The DEA also says it’s working to get xylazine scheduled under the Controlled Substances Act to prevent people from buying it online.
Download the 5NEWS app on your smartphone:
Stream 5NEWS 24/7 on the 5+ app: How to watch the 5+ app on your streaming device
To report a typo or grammatical error, please email KFSMDigitalTeam@tegna.com.